Wyoming, 2024

High Wind in Wyoming, December 10 to 11, 2024

December 10 to 11, 2024 · NWS CYS · 5 events in 5 counties and zones

High winds persisted across the usual southeast Wyoming wind prone zones the afternoon of December 10th and continued through the day on December 11th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds persisted across the usual southeast Wyoming wind prone zones the afternoon of December 10th and continued through the day on December 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 10, 2:31 PM MST, 9 minutes earlier. Its key messages:

  • High Wind Warnings issued for the southeast Wyoming wind prone locations Tuesday afternoon until Wednesday evening. Wind gusts up to 65 MPH possible.
  • Isolated snow showers in the NE panhandle and east-central Wyoming may result in a coating to an inch of snow on Tuesday afternoon and evening.
  • Seasonably cool temperatures are expected to persist through the remainder of the week into the weekend.
Area forecast discussion, Dec 10, 2:31 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
231 PM MST Tue Dec 10 2024

.KEY MESSAGES...

- High Wind Warnings issued for the southeast Wyoming wind prone
  locations Tuesday afternoon until Wednesday evening. Wind
  gusts up to 65 MPH possible.

- Isolated snow showers in the NE panhandle and east-central
  Wyoming may result in a coating to an inch of snow on Tuesday
  afternoon and evening.

- Seasonably cool temperatures are expected to persist through
  the remainder of the week into the weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 219 PM MST Tue Dec 10 2024

Yet another surface cold front is progged to push through the CWA
later this afternoon and through the evening hours. Unlike Monday's
front, this front will likely have a little less precipitation
associated with it. Hi-Res guidance like the HRRR shows sparse
coverage of snow showers this afternoon ahead of the front. Behind
the front, some light stratiform precipitation will be possible,
mainly for the northern zones and into the Nebraska panhandle.
Current visible satellite imagery shows a large swath of stratus
clouds to the north, moving into Converse and Niobrara
Counties. Ground observations from northeast Wyoming show light
snow falling across these areas as well. Stratiform
precipitation will likely make its way into the northern zones
late this afternoon and continue through the evening hours.
Snow accumulations will be minimal, anywhere from a dusting to
an inch in these areas.

High Wind Warnings still look on track for the southeast Wyoming
wind prones. This gradient driven wind event is the result of the
incoming cold front which will produce a surface trough east of the
Laramie Range, and a strong surface high over the Colorado Rockies.
This scenario will set the stage for a strong MSLP gradient over the
CWA, leading to high winds. Winds aloft will max out around 55 kts
with strong subsidence, so these winds will likely make it down to
the surface. High winds will continue through the day Wednesday, but
gradually weaken through the afternoon as a weak upper-level
ridge over the Great Basin shifts further east. This will cause
MSLP gradients over the CWA to relax a bit, but remain elevated
enough to still cause blustery conditions over the wind prones
Wednesday night. Aside from winds, expect warmer conditions on
Wednesday as the exiting upper-level trough ushers in warmer 700
mb temperatures.

Uneventful weather is expected for the day Thursday. Winds by
Thursday will ease, but clouds will increase throughout the day
ahead of an incoming shortwave. Precipitation is not expected,
however some snow showers may begin to move into the mountains
overnight. Despite the cloud cover, most locations can expect to see
slightly above average high temperatures in the 40s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 219 PM MST Tue Dec 10 2024

A more active synoptic weather pattern will take over late this week
into early next week, but it remains unclear whether this will
translate to any snowfall for our area.

Model guidance is in fairly good agreement showing the next
shortwave trough passing through the area from west to east around
Friday. While the upper level presentation of this system looks
decent, and with a favorable track for precipitation, a secondary
upper level low positioned just to the north of the main along with
very limited column moisture will prevent widespread snowfall.
Westerly flow will still produce some snow showers in the mountains
Friday, but probabilities of Advisory criteria (6+") are less than
50% at this time. Elsewhere, expect something similar to the last
few events with a few light snow showers or flurries scattered about
but minimal impacts. This system will knock down temperatures a
touch, with near average high temperatures expected on Friday and
breezy to windy conditions returning to the wind prone areas. This
could be a marginal high wind event for the I-80 wind prone areas,
but probabilities of criteria gusts is about 40% or less at this
time.

Temperatures will warm up again for Saturday to perhaps 5-10F above
average. This ridge aloft looks fairly transient, with another
stronger upper level trough on its tail for the Sunday/Monday time
period. Sunday's high temperatures have considerable uncertainty
depending on the timing of the frontal passage. Ensembles are split
into two camps, with the GEFS and ECMWF ensemble systems showing
distinct separation. The GEFS mean shows a faster, weaker trough
that passes through Sunday, leading to much colder highs on Sunday,
light mountain snow, and widespread strong winds. This scenario
would also warm up faster on the tail end, with moderating
temperatures by Monday. A majority of ECMWF ensemble members fall
into a slower, stronger cluster that would deliver another mild day
for Sunday, followed by much colder conditions on Monday and a
better chance for widespread light to moderate snowfall. Even though
the high end precipitation amounts are not too impressive (ensemble
90th percentile is in the 0.1" to 0.25" QPF range for the plains),
strong winds on the backside of a departing cyclone could increase
the relative impact in this scenario. With little insight into which
scenario will be favored, opted to make minimal changes from the NBM
consensus.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1036 AM MST Tue Dec 10 2024

Another round of light snow developing this afternoon and
evening may bring periods of MVFR to IFR conditions to the NE
panhandle terminals, but confidence is fairly low. Otherwise,
expect gusty northwest winds across the board today, with gusts
lingering into the overnight in Wyoming. LLWS may develop
tonight at KCYS and KLAR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Wednesday for WYZ106.
     High Wind Warning until 5 PM MST Wednesday for WYZ110-116-117.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MN
AVIATION...MN
Hazardous weather outlook, Dec 10, 1:39 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
139 PM MST Tue Dec 10 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-112045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
139 PM MST Tue Dec 10 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Some light snow possible this afternoon and overnight. Minor
accumulations possible in the Nebraska panhandle and Converse and
Niobrara Counties.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low. Gusty
winds and dry weather are expected for the remainder of the week.

.Spotter information statement...

Please report any new snow to the NWS.

WYZ106-110-116-117-112045-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
139 PM MST Tue Dec 10 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warnings are in effect for the southeast Wyoming wind
prones. Wind gusts up to 65 MPH possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

High winds continue into the day Wednesday with gusts up to 65 MPH
possible.

.Spotter information statement...

Please report any new snow to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 10, 2:40 PM MST to December 11, 2:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 60 and 70 MPH in two separate waves on the 10th and 11th. The Foote Creek WYDOT sensor on Interstate 80 recorded a maximum wind gust of 68 MPH at 4:56 AM MDT on 12/11.

High Wind, South Laramie Range

When
December 10, 11:30 PM MST to December 11, 5:00 PM MST
Where
South Laramie Range forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Frequent wind gusts 60 to 70 MPH were observed at multiple WYDOT and UPR sensors along Interstate 80. A maximum wind gust of 77 MPH was observed at the SHERWS UPR sensor (2 WNW Buford) at 1:08 PM MDT on 12/11.

High Wind, Central Laramie Range and Southwest Platte County

When
December 11, 1:00 AM MST to 9:30 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent gusts between 60 and 65 MPH recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 65 MPH and occurred at 2:28 AM MDT on the 11th.

High Wind, Laramie Valley

When
December 11, 2:30 AM MST to 2:30 PM MST
Where
Laramie Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Gusts of 60 to 70 MPH were recorded from WYDOT and UPR sensors along Interstate 80. A maximum gust of 67 MPH was recorded at the RKRIVR UPR sensor (1 S Rock River) at 12:35 PM MDT on December 11.

High Wind, South Laramie Range Foothills

When
December 11, 6:00 AM MST to 9:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Gusts of 60 to 70 MPH were recorded from WYDOT and UPR sensors along Interstate 80. A maximum gust of 67 MPH was recorded at the EMKAYW UPR sensor (14 WSW Cheyenne) at 9:16 AM MDT on December 11.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220265, 1220267, 1220266, 1220269, 1220268.